North Dakota, 2011

Tornado and Hail in North Dakota, June 7, 2011

June 7, 2011 · NWS BIS · 8 events in 4 counties and zones

Severe Thunderstorm Watch number 437 was issued during the mid afternoon of June 7th as scattered thunderstorms started to intensify under a pocket of cold air aloft. Enhanced forcing for large scale ascent was also increasing over the watch area near the exit region of an upper level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 437 was issued during the mid afternoon of June 7th as scattered thunderstorms started to intensify under a pocket of cold air aloft. Enhanced forcing for large scale ascent was also increasing over the watch area near the exit region of an upper level jet.

Three severe thunderstorm warnings and two tornado warnings were issued. Several reports of large hail, one report of a severe thunderstorm wind gust, and one confirmed tornado occurred during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 2:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 7, 2:02 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT TUE JUN 7 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.

MAIN FORECAST CONCERNS ARE SEVERE WEATHER POTENTIAL...PRECIP
AMOUNTS AND WINDS TODAY AND TONIGHT. WV IMAGERY SHOWS UPPER LOW
NEARING WEST CENTRAL NORTH DAKOTA WITH ASSOCIATED SURFACE LOW AND
FRONTAL BOUNDARY EXTENDING WEST-EAST ACROSS SOUTHERN NORTH DAKOTA.
NORTH OF THE FRONT GUSTY NORTHEAST WINDS TO 45 MPH RESULTED IN
WIND ADVISORY FOR NORTHWEST NORTH DAKOTA. 100 KT 250 MB JET STREAK
SWINGING AROUND UPPER LOW IS SUPPORTING WIDESPREAD REGION OF
ASCENT OVER EASTERN MT AND NORTHERN/NORTHWESTERN ND. AMOUNTS IN
EXCESS OF 1 INCH EXPECTED FAR NW WITH LOCALLY HEAVIER AMOUNTS
POSSIBLE WITH THUNDERSTORMS...WHICH RADAR AND LIGHTNING NETWORK
INDICATE INCREASING IN COVERAGE AS UPPER LOW APPROACHES. ALONG AND
SOUTH OF THE FRONT...ROUGHLY THE SOUTHERN HALF OF ND WILL SEE CAPE
IN EXCESS OF 1000 J/KG THIS AFTERNOON. LATEST HRRR MODEL RUN
APPPEARS TO INITIALIZE WELL AND LIFTS CONVECTION CURRENTLY IN
NORTHERN REGIONS INTO CANADA WHILE BRINGING A COMPLEX ACROSS
SOUTHERN ND ALONG AND SOUTH OF THE FRONT LATE IN THE AFTERNOON
INTO EVENING. RECENTLY ISSUED MCD FROM SPC HIGHLIGHTS THIS AREA.

SURFACE LOW MOVES INTO MN BY 06Z WED WITH WINDS TURNING NORTH
BEHIND THE SYSTEM ACROSS ENTIRE CWA. PRECIP WILL DIMINISH
OVERNIGHT ALONG WITH WINDS LATE AS HIGH PRESSURE BUILDS IN FROM
CANADA. THIS WILL MAINTAIN MOSTLY DRY CONDITIONS THROUGH WED NIGHT
BEFORE THE NEXT DISTURBANCE APPROACHES FROM THE SOUTHWEST LATE.
HAVE MAINTAINED LOW POPS ACROSS THE EXTREME FAR SOUTHWEST WED NIGHT.

.LONG TERM...THURSDAY THROUGH TUESDAY...

MODELS ARE IN GOOD AGREEMENT ON A BROAD...LONGWAVE TROUGH ACROSS THE
WESTERN CONUS THROUGH THE EXTENDED PERIOD...WHICH UNFORTUNATELY WILL
CONTINUE AN ACTIVE WEATHER PATTERN WITH BELOW NORMAL TEMPERATURES
ACROSS THE NORTHERN PLAINS.

MODELS OVER THE PAST 24 HOURS HAVE TRENDED FURTHER NORTH WITH THE
UPPER LEVEL LOW FOR THURSDAY NIGHT INTO FRIDAY. MOISTURE AND
INSTABILITY WILL BE LIMITED WITH THIS SYSTEM...AND RAIN SHOWERS WILL
BE THE LIKELY MODE OF PRECIPITATION ACROSS THE AREA. BEST FORCING
PER 500 MB HEIGHT FALLS IS ACROSS SOUTHERN NORTH DAKOTA AND INTO
SOUTH DAKOTA...AND FOCUSED HIGHER POPS ACROSS THE SOUTHERN PORTIONS
OF THE CWA FOR FRIDAY. TEMPERATURES FRIDAY ALSO LOOK TO BE WELL
BELOW AVERAGE...WITH HIGH TEMPERATURE IN UPPER 50S TO LOWER 60S
THANKS TO A COOL AIRMASS THAT WILL STILL BE IN PLACE IN THE WAKE OF
SURFACE HIGH PRESSURE AND REDUCED INSOLATION IN CLOUDS AND
PRECIPITATION ACROSS MUCH OF THE AREA.

LOW AMPLITUDE SOUTHWEST FLOW ALOFT ESTABLISHES ITSELF ACROSS THE
INTERMOUNTAIN WEST AND NORTHERN PLAINS LATE THIS WEEKEND AND INTO
EARLY NEXT WEEK. THE LOW AMPLITUDE NATURE OF THIS FLOW PATTERN IS
NOT FAVORABLE TO DEEP MOISTURE TRANSPORT AND RAPIDLY INCREASING
THERMAL FIELDS INTO THE NORTHERN PLAINS. THEREFORE...THE EXTENDED
FORECAST REFLECTS A SLOW CLIMB INTO THE MID 70S FOR HIGH
TEMPERATURES BY TUESDAY...WITH A SIMILAR SLOW INCREASE IN LOW LEVEL
MOISTURE THROUGH THE SAME PERIOD. MULTIPLE IMPULSES WILL EJECT
ACROSS THE NORTHERN PLAINS LATE IN THE WEEKEND AND INTO EARLY NEXT
WEEK...MAKING IT HARD TO RULE OUT PRECIPITATION DURING ANY GIVEN
PERIOD PAST SATURDAY. AT THIS TIME...IT DOES NOT APPEAR THAT ANY
MAJOR STORMS ARE FORECAST TO IMPACT THE NORTHERN PLAINS THROUGH
EARLY NEXT WEEK...WITH THE OVER AMPLIFIED 07/12 UTC GFS LIKELY
SUFFERING FROM CONVECTIVE FEEDBACK BY MID NEXT WEEK.
&&

.AVIATION...MULTIPLE AVIATION HAZARDS ARE FORECAST ACROSS WESTERN
AND CENTRAL NORTH DAKOTA OVER THE NEXT 24 HOURS. AS OF EARLY
TUESDAY AFTERNOON ...A FRONTAL BOUNDARY WAS LOCATED FROM BETWEEN
SIDNEY AND GLENDIVE MONTANA...THROUGH BISMARCK AND LINTON. STRONG
NORTHEASTERLY SURFACE WINDS GUSTING OVER 30S KTS WILL TURN TO THE
NORTH BY LATE WEDNESDAY EVENING NORTH OF THE FRONT. TO THE SOUTH
OF THE FRONT...WESTERLY SURFACE WINDS GUSTING TO 25 KTS WILL
CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. SCATTERED
THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA EARLY TUESDAY AFTERNOON
ARE FORECAST TO CONTINUE TO SPREAD EAST NORTHEAST AND INTENSIFY
THROUGH THE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS MAY
BE SEVERE. AS THE SURFACE LOW BEGINS TO DEPART...WRAP AROUND RAIN
AND MVFR STRATUS CURRENTLY ACROSS EASTERN MONTANA WILL SPREAD
ACROSS WESTERN AND CENTRAL NORTH DAKOTA LATE TUESDAY EVENING AND
INTO THE NIGHT.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 AM CDT WEDNESDAY FOR NDZ001>003-009>011-
017>019-021.
&&

SHORT TERM...JNS
LONG TERM/AVIATION...PJA
Hazardous weather outlook, Jun 7, 3:25 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT TUE JUN 7 2011

NDZ001>005-009>013-017-018-031>033-040-041-043-044-082130-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
425 PM CDT TUE JUN 7 2011 /325 PM MDT TUE JUN 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED UNSETTLED WEATHER THURSDAY THROUGH MONDAY WITH CHANCES
OF THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF SEVERE WEATHER
DEVELOPS. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE IN BISMARCK...AT 1-800-247-0212.

NDZ019>023-025-034>037-042-045>048-050-051-082130-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
425 PM CDT TUE JUN 7 2011 /325 PM MDT TUE JUN 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF STRONG THUNDERSTORMS TODAY MAINLY ACROSS
CENTRAL NORTH DAKOTA THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT
FOR NORTHWEST NORTH DAKOTA THROUGH LATE TONIGHT. CHECK BACK FOR
FURTHER UPDATES AT WWW.WEATHER.GOV/BIS

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED UNSETTLED WEATHER THURSDAY THROUGH MONDAY WITH CHANCES
OF THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN BISMARCK...AT 1-800-247-0212.

SCHECK

In the hours before

Special weather statement, Jun 7, 12:34 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
134 PM CDT TUE JUN 7 2011

NDZ004-071900-
BOTTINEAU ND-
134 PM CDT TUE JUN 7 2011

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN BOTTINEAU COUNTY UNTIL
200 PM CDT...

AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BOTTINEAU...MOVING NORTHEAST
AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
LAKE METIGOSHE STATE PARK AROUND 145 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

AYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ward

When
June 7, 4:00 PM CST to 4:02 PM CST
Where
Ward County, 1.96 mi ESE of Carpio
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
48.440, -101.710

Tornado, Stark

When
June 7, 3:24 PM MST to 3:27 PM MST
Where
Stark County, 0.83 mi W of Richardton to 0.6 mi W of Richardton
Rating
EF0
Path length
0.25 mi
Path width
30 yd
Property damage
$10,000
Reported by
Public
Coordinates
46.880, -102.338

The National Weather Service spoke to an eye witness who described this tornado. This tornado touched down briefly on the north side of Interstate 94 southwest of Richardton, lifting immediately after tearing part of a roof off of an outbuilding on a farm. This was the only damage attributed to this tornado, with no injuries or fatalities. Based on the damage description, this tornado was indicative of a strong EF0 tornado on the Enhanced Fujita Scale, with peak winds of 85 miles per hour.

Hail, Stark

When
June 7, 3:40 PM MST to 3:45 PM MST
Where
Stark County, 3.73 mi NNE of Antelope
Measured
1 in hail
Reported by
Public
Coordinates
46.900, -102.170

Thunderstorm Wind, Morton

When
June 7, 4:46 PM CST to 4:51 PM CST
Where
Morton County, 0.47 mi W of Hebron
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.900, -102.040

Winds were strong enough to spin a truck around.

Hail, Morton

When
June 7, 5:06 PM CST to 5:11 PM CST
Where
Morton County, 6.01 mi NNE of Glen Ullin
Measured
1.75 in hail
Reported by
Public
Coordinates
46.900, -101.780

Hail, Morton

When
June 7, 5:40 PM CST to 5:50 PM CST
Where
Morton County, 4.78 mi NW of New Salem
Measured
1 in hail
Reported by
Public
Coordinates
46.900, -101.490

Hail, Morton

When
June 7, 5:40 PM CST to 5:50 PM CST
Where
Morton County, 5 mi NW of New Salem
Measured
1 in hail
Reported by
Public
Coordinates
46.901, -101.495

Hail, Burleigh

When
June 7, 5:54 PM CST to 6:02 PM CST
Where
Burleigh County, 9.42 mi ESE of Moffit
Measured
2 in hail
Reported by
Public
Coordinates
46.640, -100.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310034, 310032, 310033, 310036, 310037, 310038, 310186, 310039.